Have you ever looked through a medicine cabinet and wondered whether every pill inside is truly doing more good than harm? More than half of adults over 65 take five or more prescription drugs, and while many of those medicines are important, the problem of polypharmacy can also create serious risks. As the body changes with age, medications that once helped can start causing new problems. In my own practice, I see this all the time: patients arrive with symptoms that turn out to be side effects of the drugs they are taking.
This is not meant to frighten you or suggest that you stop any medication on your own. The purpose is to help you have better conversations with your doctor and make more informed choices. Below, I’ll go over five common medication groups that often create trouble in older adults. Understanding the risks can help you advocate for yourself and make sure your treatment plan is helping rather than hurting. Always speak with your doctor before starting, stopping, or changing any medication. (Based on the insights of Dr. Suneel Dhand)
Key Takeaways
- Review prescriptions regularly: Medication effects can change with age, so it is important to go over prescriptions with your doctor often.
- Not all blood pressure pills are equal: Some diuretics, including hydrochlorothiazide, can cause dehydration, dizziness, and dangerous electrolyte problems.
- Anxiety medicines can raise fall risk: Benzodiazepines may cause heavy sedation and drowsiness, increasing the chance of falls.
- Nerve pain drugs can cloud thinking: Gabapentin may cause significant sedation that is sometimes mistaken for normal aging.
- Pain relievers can damage the body: Long-term, high-dose NSAID use can harm the kidneys and cause serious stomach bleeding.
- Blood thinners need close attention: Anticoagulants help prevent clots but also require careful monitoring for bleeding.
1. Hydrochlorothiazide: A common water pill with hidden risks
Hydrochlorothiazide, often called HCTZ, is one of the most frequently prescribed medicines for high blood pressure. It is a diuretic, or water pill, that helps the kidneys remove extra salt and water from the body. Although it can lower blood pressure effectively, it can also cause major problems, especially in people over 65.
The main concern is that HCTZ does not only remove water. It also lowers important electrolytes, especially potassium. When potassium becomes too low, a condition known as hypokalemia, symptoms can include weakness, cramps, fatigue, and heart palpitations. The fluid loss can also lead to dehydration. That becomes especially dangerous if someone develops vomiting or diarrhea, since blood pressure may drop suddenly and cause dizziness or lightheadedness, greatly increasing fall risk. If you take this medication and notice weakness or dizziness, it is important to discuss it with your doctor. Other blood pressure medicines may be a better fit.
2. Benzodiazepines: Helpful at first, risky over time
This group includes well-known drugs such as diazepam (Valium), lorazepam (Ativan), and alprazolam (Xanax). Benzodiazepines are commonly used for anxiety, panic attacks, or sleep problems. They may seem effective in the short term, but they can carry a serious cost, especially with aging.
The biggest issue is oversedation. As people get older, the liver and kidneys do not clear medications as efficiently, so a dose that once seemed fine may become too strong. The result is not just tiredness, but heavy drowsiness that affects judgment, coordination, and reaction time. A common and heartbreaking scenario is an older adult taking a benzodiazepine who then develops a minor illness such as a cold or UTI. The illness and the medication together can leave them extremely sleepy, and when they get up, they fall—sometimes leading to a hip fracture or head injury. If you take one of these medicines, it is worth asking whether the benefit still outweighs the risk.
3. Gabapentin: More than a nerve pain drug
Gabapentin, sold under the brand name Neurontin, is widely used for nerve pain such as diabetic neuropathy or shingles-related pain. Its most significant and often underestimated side effect is sedation. Older adults, including people in their 80s and 90s, are sometimes prescribed very large doses taken several times a day.
That sedating effect can be strong enough to change how alert and engaged a person seems. Family members may assume their loved one is simply slowing down with age, when the real cause is heavy medication. In the hospital, patients sometimes need to stop gabapentin because they are too sleepy. A few days later, relatives may comment that they have not seen that person so awake in years. Gabapentin can be very useful for debilitating nerve pain, but the dose matters greatly. If ongoing fatigue or brain fog is a problem, it is worth asking the doctor whether the dose should be lowered or a different option considered.
4. High-dose NSAIDs: A common pain treatment that can cause internal harm
Non-steroidal anti-inflammatory drugs, or NSAIDs, are among the most widely used pain medicines. This category includes over-the-counter drugs such as ibuprofen and naproxen, as well as prescription-strength medicines like diclofenac. Many people use them for chronic problems like arthritis, sometimes at high doses several times a day. While they can relieve pain well, long-term high-dose use can be very damaging.
Two major problems stand out. First is kidney injury. NSAIDs can reduce blood flow to the kidneys, and over time that can permanently affect kidney function. It is not unusual for an older patient to come into the hospital with kidney failure, only for a review of their history to reveal years of heavy ibuprofen use. The second, and even more common, problem is gastrointestinal bleeding. These medicines can irritate the stomach lining and cause ulcers. A person may feel weak and dizzy, and testing reveals very low hemoglobin because of a slow, unnoticed bleed from an ulcer caused by the pain medicine. Black, tarry stools, unusual tiredness, and paleness can all be warning signs. If you need high-dose NSAIDs, ask your doctor about stomach protection and kidney monitoring.
5. Anticoagulants: Benefits that come with a constant bleeding risk
Anticoagulants, or blood thinners, are important for people with atrial fibrillation or a history of blood clots. For many years, warfarin was the standard option and required frequent blood tests to keep dosing on track. Newer medicines such as apixaban (Eliquis) and rivaroxaban (Xarelto) are now used more often because they do not require the same constant monitoring. That convenience, however, can create a false sense of security.
These drugs work by preventing blood clots, so bleeding is always the main side effect to watch for. A fall can become much more serious, and internal bleeding remains a constant concern. Someone may develop a stomach ulcer, especially if they are also taking NSAIDs, and bleed heavily. Others may have a slow bleed that is not immediately obvious, causing hemoglobin to fall gradually and leading to anemia, fatigue, and weakness. Anyone on a blood thinner should watch carefully for easy bruising, nosebleeds that are hard to stop, or blood in the urine or stool. It is also wise for a doctor to check blood counts shortly after starting the medicine and periodically after that to make sure there is no silent bleeding.
Conclusion: Speak up for your own health
To summarize, hydrochlorothiazide, benzodiazepines, gabapentin, high-dose NSAIDs, and anticoagulants are all useful medications, but the risks can increase with age. Often, the biggest problem is not one drug alone but the buildup of many medications over time. This is sometimes called a prescribing cascade, where one medication is added to treat the side effects of another, and then another is added after that. I have seen patients whose medication lists include 20 or 30 drugs, making it extremely difficult to tell what is causing what.
The most important message is that you are the key member of your healthcare team. Keep an updated list of your medicines and review it with your doctor at every visit. Ask whether each drug is still necessary, whether the dose is still appropriate, and whether any symptoms could be side effects. Do not hesitate to ask whether some medications can be reduced or removed safely. Staying informed and involved can help make sure your medications are truly supporting your health.
More from Digilifetrends
Saying Goodbye to Daylight Saving Time, and Hello to Better Sleep
Most people do not welcome the end of Daylight Saving Time. The change brings earlier sunrises, but it also means the sun sets sooner and winter feels closer.
4 min read · Updated 2026-10-29Why “Natural” Labels Can Be Misleading as 7-OH Products Become More Common
BYLINE: Alicia Gambino
3 min read · Updated 2026-10-29